• Could antidepressants help with all the weight gain that happens after surgery?

    Asked by bigjan on Tuesday, April 9, 2013

    Could antidepressants help with all the weight gain that happens after surgery?

    7 Answers from the Community

    7 answers
    • Carolina18's Avatar

      Hello, Bigjan. I guess my first question is: are you feeling depressed? If so, you should discuss these feelings with your doctor or a counselor. It takes some of us much longer than it does some to get back to a more "normal" feeling post TT. Sometimes is it confusing to determine whether we may be experiencing depression or anxiety or both. Talking to others is helpful as you are doing on this site. Also, check to see how close you are to a Thyca support group. I drove 3 hours one-way to attend. It was the best thing I could have done for myself. Also, Thyca.org does have a person-to-person network. Thyca.org is a good website to use as a reference and is specific to thyroid cancer. You can request a person to contact you via e-mail or by phone to walk with you through your journey. Best regards.

      over 3 years ago
    • Carolina18's Avatar

      One other thing that I wanted to add is that my doctor recommended ONLY Weight Watchers for my weight loss along with exercise. It has worked for me. You do not want to use a quick loss solution that may change your metabolism. After having a TT, we no longer have a true metabolism. Ours is now regulated by a thyroid replacement hormone.

      over 3 years ago
    • carm's Avatar

      I am a big fan of Weight Watchers and have been on it for just a year getting closer to the 100 lb loss. However, should you need an anti-depressant, there are a few that will not cause a weight gain. I believe Lexapro is one of them, and I am sure Wellbutrin is another. Best of luck to you Carm RN.

      over 3 years ago
    • AlizaMLS's Avatar

      Dear bigjan,

      Hi. I'm Aliza, the resident unofficial Medical Librarian on the site. I've a Master's in Library Science with a concentration in Medicine and have worked at a few medical libraries as well as other places (I'm retired). I offer advice (usually non medical [Librarians don't offer medical advice as a matter of ethics {it's also a bit illegal as it's practicing medicine sans license}]), but I do offer referrals to doctors, hospitals/institutions, I also research when required/requested. I can't dispense the same type of medical advice that others on the site do because I went on in my professional capacity to be of greater use.

      Ill mention in addition to the training I mentioned above, that I was certified in 2001 by D.R.A.D.A. (Depressives and Related Affective Disorders Association) to be a Support Group Leader for people with Depression and Bipolar Disorder run under the auspices of the Dept. of Psychiatry at Johns Hopkins, where I trained (someone close to me was diagnosed with a mood disorder which is why I did this). I'm trained to help people who are having difficulty, need support and am able to discern those who might be at risk for suicide and how to help them in an emergency. I am permitted to speak from my own experience, so...

      I look at questions a bit differently than other people because of my training. Your question's fairly straightforward. I understand you want to lose weight, but...

      I would ask you (rhetorically) if you've ever been diagnosed by a psychiatrist with depression or a mood disorder such as Bipolar Disorder before your surgery? Is there any reason to think that now you're in a depressed (not sad) state because of your illness? If so, have you discussed this with your surgeon, oncologist at your treating institution and requested to see the psychiatrist there?

      The reason I'm asking such detailed questions is that depression and mood disorders are not to be taken lightly and neither are antidepressants, the medications used to treat them. There is no psychiatrist (PCP, or Psych NP) that I know of who would prescribe an antidepressant purely for weight loss. Nor would that be the first consideration in prescribing an antidepressant to treat a mood disorder. A psychopharmacologist (psychiatrist who treats psychiatric illness by prescribing psychotropic or psychiatric medications) is seeking to find the best medication for the type of mood disorder an individual has and many factors go into that equation, if for example, it were actually you, the fact that you have Cancer, the type, medications you take, etc. Sometimes, the first try doesn't work and it takes another effort. Psychiatry is as much of an art as it is a science and it is serious medicine. There are many side effects associated with those drugs and prescribing one for weight loss would be highly irresponsible and could cost a physician her/his license. They are not designed to be used for weight loss. In fact, most of them cause weight gain.

      Please don't think I'm being austere. I just understand physicians. I was married to one at one time. I understand your wish to lose weight. I want to as well. And we all want a magic pill.

      It seems every week that Dr.Oz advertises the latest weight loss "miracle" whether it's green coffee beans, garcinia cambinogia, or raspberry ketones. It's as simple as pie to order any of these off the internet or via t.v.

      Somehow I think that if you mention any of Dr. Oz's ideas to your oncologist (or mine), you'd get lectured and sent to your treating hospital's dietician for some typically yucky boring diet. I'd probably get threatened that if I did that, she has contacts at Bellevue* (*NYC's most renowned psychiatric hospital)...;)

      There is no magic bullet. Go and find a healthy diet book endorsed by The ACS. My late mom who always had incredible figure all her life offered this advice - think about what you normally eat, and then eat half of that. Then keep busy! It worked for her. It may be a good strategy to use until you get that book!!...;)

      Wishing you luck in your quest for fitness (I'm on the same quest).

      Warm wishes,


      over 3 years ago
    • SMT4's Avatar

      Hello Bigjan,

      As Carolina18 said it does take time after a TT to feel "normal'. Be patient with yourself and know that everyone is different and your experience with weight gain post TT may be different then anothers. If you are worried about gaining weight after your TT talk with your doctor about seeking out a nutritionist familiar with working with Endo patients specifically Thyca patients. They will know what nutrition is right for you. Also when you have your TT hormones, levels, and weight may fluctuate for a while. Don't get discouraged it pretty much happens to us all. I found a great Endo, nutritionist, physical therapist, and trainer. Your insurance should cover everything but the trainer so take adavantage of those resources. I think the best thing you can do is be wise about what you eat, and allow the process to unfold, and don't get to stuck on whats on the scale. If you think the weight gain is from depression then as Carolina18 said you would want to also let your dr. or Endo know about that and they can help you get the correct cocktail of med to help make you feel better.

      over 3 years ago
    • SueRae1's Avatar

      If depression causes you to over eat, then medications to help you cope well help control your emotions and my extension your appetite. I did not and do not have Thyroid cancer, but I do have hypothyroidism and have for almost 5 years. One of the symptoms of low or no thyroid function is weight gain, and that might be the primary reason for the gain. As your doctor adjust your synthyroid things should get better.

      It is not usual to feel depressed, even if it is not the cause of your weight gain, and might be a good idea to ask for a referral to a therapist who specializes in treating cancer patients, you may also want to get a Phrama consult for meds to deal with the condition.

      You will probably need help with your WW loss journey, and I'm with Carm WW is the best. I tell you if it weren't for them, I would have gained over 100 lbs in the last 4 years instead of losing 30.

      over 3 years ago
    • gwendolyn's Avatar

      As others have said, there is no magic weight loss pill. Please do consider Weight Watchers. They have a sensible approach to weight loss with good long-term results. I suspect that taking control of your weight in a methodical way will make you feel more in control, in general.

      Having said this, if you are truly feeling depressed (and not just concerned about losing weight) please do talk to a medical professional about this. See if your cancer center has a therapist who specializes in treating cancer patients who knows a lot about what you've been through.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more thyroid cancer questions.  Also, don't forget to check out our Thyroid Cancer page.